Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Goodland, KS

May 29, 2001Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2001, 11:40 AM MDT for Kit Carson County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2001, 11:40 AM MDT (17:40 UTC)
Expired
May 29, 2001, 12:30 PM MDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 291741
SVRGLD

COC063-291830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1140 AM MDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1230 PM MDT

* AT 1140 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL KIT CARSON COUNTY...OR ABOUT
  17 MILES SOUTHWEST OF BURLINGTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

LAT...LON 3926 10269 3905 10278 3906 10208 3928 10208

SKIPPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:17 AM MDT, 9 hours 23 minutes earlier.

Area forecast discussion, May 29, 2:17 AM MDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 AM MDT TUE MAY 29 2001

THE PRIMARY FORECAST CONCERN IS THE CHANCE OF PRECIP THROUGH
WEDNESDAY AS THE MOIST UPSLOPE FLOW TRANSITIONS TO THE NORTH WITH A
SURFACE LOW MOVING EAST OF THE REGION. TEMPERATURES ON WEDNESDAY
ARE A SECONDARY CONCERN AS HIGH PRESSURE FOLLOWS A WEAK BOUNDARY INTO
THE REGION.

THERE IS NO CLEARLY PREFERRED MODEL SINCE EACH HAS A DIFFERENT
SOLUTION WITH THE UPPER S/WV TROUGH MOVING EAST OF THE ROCKIES THIS
EVENING. THE NGM HAS A WEAKER UPPER TROUGH WHILE THE ETA IS THE
DEEPEST. THE AVN IS THE SLOWER MODEL WITH THE ETA BEING THE FASTEST.
OVERALL...A STRONGER AND SLOWER PROGRESSION OF FEATURES IS
PREFERRED...AS HAS BEEN THE OVERALL TREND OF THE MODELS SINCE
YESTERDAYS RUN.  WILL MIX AND MATCH GUIDANCE NUMBERS TO FAVOR A
SLOWER AND DEEPER UPPER LOW MOVING EAST OF THE ROCKIES BY MID WEEK.

MODELS KEEP PRECIP ACROSS THE FORECAST AREA THROUGH WEDNESDAY WITH
DRYING WEDNESDAY NIGHT AS SURFACE HIGH PRESSURE MOVES IN. WILL KEEP
RAIN AND THUNDERSTORMS LIKELY ACROSS THE AREA TODAY AND TONIGHT...
BECOMING SCATTERED ON WEDNESDAY. HIGHS ARE EXPECTED TO COOL SLIGHTLY
ON WEDNESDAY AND THEN WARM UP AGAIN THE THE LATTER HALF OF THE WEEK.
A RIDGE BUILDS OVER THE WESTERN U.S. ON THURSDAY AND BEGINS TO MOVE
SLOWLY EAST OVER THE HIGH PLAINS BY SATURDAY. THE RIDGE MOVES EAST OF
THE REGION ON SUNDAY WITH A S/WV EXPECTED THROUGH THE AREA...FOR
ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY. THE ECMWF AND MRF IS IN
FAIR AGREEMENT THROUGH THE EXTENDED PERIOD WITH MAINLY DRY AND NEAR
NORMAL TEMPERATURES WITH A CHANCE OF THUNDERSTORMS ON SUNDAY.

.GLD...NONE.

LOCKHART

In the hours before

Special weather statement, May 29, 10:50 AM MDT, 50 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT TUE MAY 29 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...PARTICULARLY SOUTH
OF A YUMA COLORADO / GOODLAND KANSAS / QUINTER KANSAS LINE.

ABUNDANT LOW-LEVEL MOISTURE WILL COMBINE WITH AN APPROACHING UPPER
LEVEL STORM SYSTEM TO PRODUCE A LIKELIHOOD OF THUNDERSTORMS ACROSS
MUCH OF THE TRI-STATE REGION THROUGH THE REMAINDER OF THE DAY AND
INTO EARLY THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY THREAT
FROM THESE STORMS...AND WITH THE RAIN EXPECTED TO FALL ON ALREADY
SATURATED GROUND ACROSS PORTIONS OF NORTHWEST KANSAS...SOME
FLOODING WILL BE POSSIBLE.  RAINFALL REPORTS IN EXCESS OF THREE
INCHES OR OVER ONE INCH OF RAIN IN LESS THAN AN HOUR WILL BE
APPRECIATED.

IN ADDITION TO THE HEAVY RAINFALL THREAT...SCATTERED LARGE HAIL AND
WIND SPEEDS UP TO 70 MPH WILL BE POSSIBLE SOUTHWEST OF A YUMA
COLORADO / GOODLAND KANSAS / HILL CITY KANSAS LINE BY MIDDLE
AFTERNOON. ALTHOUGH...THERE REMAINS THE POSSIBILITY -OF AN ISOLATED
TORNADO IN THIS AREA...HAIL...AND STRONG WINDS WILL BE THE PRIMARY
THREAT.

BARKER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:08 AM MDTSevere Thunderstorm WarningGLDKit Carson67 min
May 29, 1:13 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson62 min
May 29, 12:52 PM MDTSevere Thunderstorm WarningGLDCheyenne38 min
May 29, 1:30 PM MDTSevere Thunderstorm WarningGLDCheyenne45 min
May 29, 2:12 PM MDTSevere Thunderstorm WarningGLDCheyenne63 min
May 29, 2:20 PM MDTTornado WarningGLDCheyenne40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.